Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

April 4, 2016Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Apr 4, 2016, 5:13 PM MDT for Silver Bow County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2016, 5:13 PM MDT (23:13 UTC)
Expired
Apr 4, 2016, 5:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 145 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS85 KMSO 042313
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON APR 4 2016
 
MTZ007-042345-
BUTTE/BLACKFOOT REGION MT-
513 PM MDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREGSON HOT SPRINGS...OR 10 MILES SOUTHEAST OF ANACONDA...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREGSON HOT SPRINGS...RAMSAY...OPPORTUNITY AND CRACKERVILLE. 

LAT...LON 4594 11284 4604 11294 4624 11264 4608 11248
TIME...MOT...LOC 2312Z 235DEG 25KT 4605 11276 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 4, 2:19 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 4, 2:19 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
219 PM MDT MON APR 4 2016

...Windy and cooler tonight with scattered snow showers...
...Turning Much Warmer Thursday and Friday...

.DISCUSSION...

A vigorous cold front will continue to move across the Northern
Rockies this evening, bringing strong wind gusts, sudden bursts of
rain/snow, some lightning, and colder temperatures. Wind gusts to
50 mph will impact travelers across the region, particularly
across southwest Montana and Lemhi County. Loose objects are
likely to be thrown about and limbs may break off of trees. Rain
and snow (elevations over 4000 feet) will combine with wind to
briefly lower visibility. Snow over mountain passes may create a
mix of slush and ice, resulting in hazardous winter travel
conditions. Marias Pass has the greatest potential for low
visibility and snow/ice covered roadways this evening through
midday Tuesday. Snow showers will continue to be present across
the Northern Rockies through Tuesday evening, however their impact
will diminish rapidly throughout the day.

High pressure should quickly rebound over the northern Rockies
Wednesday with dry conditions and temperatures starting to warm.

A much warmer air mass and generally clear conditions is expected
to develop by Thursday and Friday. Afternoon temperatures may
warm to near 20 degrees above normal by Friday with a few record
temperatures possible.

Beyond this very warm period, model guidance is starting to
consolidate around a forecast which shows a cooler weather system
and more wind Saturday into Sunday from the Camas Prairie and
Orofino eastward across western Montana.

&&

.AVIATION...Winds will continue to increase through this afternoon
at all TAF sites due to a strong cold front moving through the
region. The strongest winds are expected to be at KBTM and KSMN
this afternoon with wind gusts of 35 to 45 knots possible with
the cold front. The cold front is expected to pass through KBTM
and KSMN between 04/2300Z and 05/0300Z. Brief periods of moderate
rain/snow will be possible with the front. Winds will decrease
behind the front but will likely stay breezy through Tuesday

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 9 PM MDT this evening Butte/Blackfoot
     Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
     Region.

     Lake Wind Advisory until 9 PM MDT this evening for Flathead Lake
     in the Flathead/Mission Valleys.

     Winter Weather Advisory from 9 PM this evening to noon MDT
     Tuesday ABOVE 3500 FEET for the West Glacier Region.

ID...Wind Advisory until 9 PM MDT this evening Eastern Lemhi County.

&&

In the hours before

Special weather statement, Apr 4, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON APR 4 2016

MTZ007-042345-
BUTTE/BLACKFOOT REGION MT-
513 PM MDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREGSON HOT SPRINGS...OR 10 MILES SOUTHEAST OF ANACONDA...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREGSON HOT SPRINGS...RAMSAY...OPPORTUNITY AND CRACKERVILLE.

LAT...LON 4594 11284 4604 11294 4624 11264 4608 11248
TIME...MOT...LOC 2312Z 235DEG 25KT 4605 11276

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:50 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders24 hr
Apr 3, 8:50 PM MDTWind AdvisoryMSODeer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more24 hr
Apr 4, 2:10 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Powell, Silver Bow20 hr

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.